Ask Health Experts and Get Answers to Your Health Question ASAP
Can you tell me some more about the patient?
Exudate usually occurs when the skin is inflammed - as would be the case with acute eczema.
How can one treat this without cortisone?
Another factor is that the skin looses its ability to contain normal body fluids - so "leakage" can occur.
Also in acute eczema small fluid filled sacs - "vesicles" for deep in the skin - rise to the surface then rupture.
The mainstay of treatment is to reduce inflammation - corticosteroids are backbone of treatment.
Other agents - such as the immunosuppresant - tacroliums - can be used in some patients.
Emollients ( moisturises
(moisturisers) - applied frequently do provide some barrier function to the skin but would not , on their own be adequate.
Although the leaking is happening on the hands, the body is covered from head to toe with eczema. All known allergens have been eliminated. Are tacroliums safe when kidneys and lymphs system are compromised?
Is it possible that the skin will be able to heal and be able to retain body fluids again?
Tricky - oral therapy can reduce renal function - so it could be an issue if there was a large area to treat - would certainly need to weigh up the pros and cons and monitor renal function closely.
To be honest it is no better than corticosteroids - some patients prefer a non steroid option.
Sadly there is no "cure" for eczema whatever you use.
Would tacroliums be safer than corticosteroids in view of kidney weakness?
I think not............
Corticosteroids would not affect renal function.
I need to step out my office at the moment.
I will be back on line in about 25mins.
Anything else I can answer for you?
I thought eczema was caused by allergens and an over-active immune system but as mentioned, all known allergens have been eliminated. Could there be other causes e.g. organs malfunctioning or brought on by the sluggish lymph system - or is this a result of the inflamed eczema?
Eczema runs in families.
The exact cause is not known,
Allergens and infection can aggrivate the problem but they are not the cause.
It just seems so strange that 10 years were hassle-free and suddenly flared up and been out of control for three years. No known history in our families.
I agree that you have been unlucky but that is the nature of the problem.
Anything else that could be helpful apart from corticosteroids?
I have numerous adult patients of my own with a similar history to yours.
Not really - the basic rx is steroids , emollients and antibiotics when required.
Just one more question: I am writing from Johannesburg, South Africa. Do your patients live in cities? Could pollution be the problem? How much of a role does stress play?
Sorry that was a couple of questions :-)
I am not aware of any research to suggest pollution as a cause - my patients do not reside in a large city.
Stress can make just about any medical condition worse - but again this would not be the "cause"
Well I think I have tried everything possible and was hoping for easier solutions which don't seem to be available. Thanks so much for your time. Please let me know if by some chance you come up with anything else. Thanks again.
Should mention that some oral immunosuppresants can help severe cases - drugs such as methotrexate.
These drugs are quite toxic and need careful monitoring - may ne worth running past your dermatologist.
Thanks again. Goodbye.